On the regularity of solutions to the Moore–Gibson–Thompson equation: a perspective via wave equations with memory

  • Francesca BucciEmail author
  • Luciano Pandolfi


We undertake a study of the initial/boundary value problem for the (third order in time) Moore–Gibson–Thompson (MGT) equation. The key to the present investigation is that the MGT equation falls within a large class of systems with memory, with affine term depending on a parameter. For this model equation, a regularity theory is provided, which is also of independent interest; it is shown in particular that the effect of boundary data that are square integrable (in time and space) is the same displayed by the wave equation. Then, a general picture of the (interior) regularity of solutions corresponding to homogeneous boundary conditions is specifically derived for the MGT equation in various functional settings. This confirms the gain of one unity in space regularity for the time derivative of the unknown, a feature that sets the MGT equation apart from other partial differential equation models for wave propagation. The adopted perspective and method of proof enable us to attain as well boundary regularity results for both the integro-differential equation and the MGT equation.


Interior regularity Boundary regularity Moore–Gibson–Thompson equation Wave equations with memory Volterra integro-differential equations Ultrasound propagation 

Mathematics Subject Classification

35L35 35B65 45K05 47D09 



The authors would like to thank Irena Lasiecka for stimulating mathematical discussions on well-posedness for the Moore–Gibson–Thompson equation with non-trivial boundary data and her insightful comments on the former version of the manuscript. The research of F. Bucci was partially supported by the Università degli Studi di Firenze under the Project Analisi e controllo di sistemi di Equazioni a Derivate Parziali di evoluzione, and by the GDRE (Groupement de Recherche Européen) ConEDP (Control of PDEs). F. Bucci is a member of the Gruppo Nazionale per l’Analisi Matematica, la Probabilità e le loro Applicazioni (GNAMPA) of the Istituto Nazionale di Alta Matematica (INdAM), whose partial support is acknowledged. The research of L. Pandolfi was partially supported by the Politecnico di Torino and by the GDRE ConEDP. L. Pandolfi is a member of the GNAMPA of INdAM, whose partial support is acknowledged.


  1. 1.
    A. Belleni-Morante, An integro-differential equation arising from the theory of heat conduction in rigid materials with memory, Boll. Un. Mat. Ital 15 (1978), no. 2, 470–482.MathSciNetzbMATHGoogle Scholar
  2. 2.
    F. Bucci, I. Lasiecka, Feedback control of the acoustic pressure in ultrasonic wave propagation, Optimization 68 (2019), n. 10, 1811–1854, online: 19 Aug 2018)
  3. 3.
    M.M. Cavalcanti, V.N. Domingos Cavalcanti, A. Rocha and J.A. Soriano, Exact controllability of a second-order integro-differential equation with a pressure term, Electron. J. Qual. Theory Differ. Equ. 9 (1998), 18 pp.Google Scholar
  4. 4.
    S.P. Chen, R. Triggiani, Proof of extensions of two conjectures on structural damping for elastic systems, Pacific J. Math. 136 (1989), no. 1, 15–55.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    C. Corduneanu, Integral Equations and Applications, Cambridge University Press, Cambridge, 2010.zbMATHGoogle Scholar
  6. 6.
    F. Dell’Oro and V. Pata, On the Moore-Gibson-Thompson equation and its relation to viscoelasticity, Appl. Math. Optim. 76 (2017), no. 3, 641–655.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    H.O. Fattorini, Second order linear differential equations in Banach spaces, North-Holland Publishing Co., Amsterdam, 1985.zbMATHGoogle Scholar
  8. 8.
    P. Grisvard, Controlabilité exacte des solutions de l’équation des ondes en présence de singularités, J. Math. Pures Appl. (9) 68 (1989), no. 2, 215–259.Google Scholar
  9. 9.
    B. Jacob and J. Partington, A resolvent test for admissibility of Volterra observation operators, J. Math. Anal. Appl. 332 (2007), no. 1, 346–355.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    P.M. Jordan, Nonlinear acoustic phenomena in viscous thermally relaxing fluids: Shock bifurcation and the emergence of diffusive solitons, The Journal of the Acoustical Society of America 124 (2008), no. 4, 2491.CrossRefGoogle Scholar
  11. 11.
    P.M. Jordan, Second-sound phenomena in inviscid, thermally relaxing gases, Discrete Contin. Dyn. Syst. Ser. B 19 (2014), no. 7, 2189–2205.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    M. Jung, Admissibility of control operators for solution families to Volterra integral equations, SIAM J. Control Optim. 38 (2000), no. 5, 1323–1333.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    B. Kaltenbacher, Mathematics of nonlinear acoustics, Evol. Equ. Control Theory 4 (2015), no. 4, 447–491.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    B. Kaltenbacher and I. Lasiecka, Global existence and exponential decay rates for the Westervelt equation, Discrete and Continuous Dynamical Systems, Series S 2 (2009), no. 3, 503–523.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    B. Kaltenbacher, I. Lasiecka and R. Marchand, Wellposedness and exponential decay rates for the Moore-Gibson-Thompson equation arising in high intensity ultrasound, Control Cybernet. 40 (2011), no. 4, 971–988.MathSciNetzbMATHGoogle Scholar
  16. 16.
    B. Kaltenbacher, I. Lasiecka and M. Pospieszalska, Well-posedness and exponential decay of the energy in the nonlinear Jordan-Moore-Gibson-Thompson equation arising in high intensity ultrasound, Math. Models Methods Appl. Sci. 22 (2012), no. 11, 1250035, 34 pp.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    J.U. Kim, Control of a second-order integro-differential equation, SIAM J. Control Optim. 31 (1993), no. 1, 101–110.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    I. Lasiecka, Global solvability of Moore-Gibson-Thompson equation with memory arising in nonlinear acoustics, J. Evol. Equ. 17 (2017), no. 1, 411–441.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    I. Lasiecka and R. Triggiani, A cosine operator approach to \(L_2(0,T;L_2(\Gamma ))\)-boundary input hyperbolic equations, Appl. Math. Optim. 7 (1981), no. 1, 35–93.MathSciNetzbMATHGoogle Scholar
  20. 20.
    I. Lasiecka and R. Triggiani, Regularity of hyperbolic equations under \(L_2(0,T;L_2(\Gamma ))\)-Dirichlet boundary terms, Appl. Math. Optim. 10 (1983), no. 3, 275–286.MathSciNetzbMATHGoogle Scholar
  21. 21.
    I. Lasiecka, J.-L. Lions and R. Triggiani, Nonhomogeneous boundary value problems for second order hyperbolic operators, J. Math. Pures Appl. (9) 65 (1986), no. 2, 149–192.Google Scholar
  22. 22.
    I. Lasiecka and R. Triggiani, Sharp regularity theory for second order hyperbolic equations of Neumann type, I. \(L^2\) nonhomogeneous data, Ann. Mat. Pura Appl. 157 (1990), no. 4, 285–367.zbMATHCrossRefGoogle Scholar
  23. 23.
    I. Lasiecka and R. Triggiani, Regularity theory of hyperbolic equations with nonhomogeneous Neumann boundary conditions, II. General boundary data, J. Differential Equations 94 (1991), no. 1, 112–164.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    I. Lasiecka and R. Triggiani, Control theory for partial differential equations: continuous and approximation theories, I. Abstract parabolic systems; II. Abstract hyperbolic-like systems over a finite time horizon, Encyclopedia of Mathematics and its Applications, 74-75, Cambridge University Press, Cambridge, 2000.Google Scholar
  25. 25.
    J.-L. Lions, Contrôle des systèmes distribués singuliers, Gauthier-Villars, Paris, 1983, 448 pp.zbMATHGoogle Scholar
  26. 26.
    J.-L. Lions, Contrôlabilité exacte, perturbations et stabilisation de systèmes distribués, Tome 1 [Exact controllability, perturbations and stabilization of distributed systems. Vol. 1] with appendices by E. Zuazua, C. Bardos, G. Lebeau and J. Rauch, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], Vol. 8, Masson, Paris, 1988. x+541 pp.Google Scholar
  27. 27.
    P. Loreti and D. Sforza, Hidden regularity for wave equations with memory, Riv. Mat. Univ. Parma 7 (2016), no. 2, 391–405.MathSciNetzbMATHGoogle Scholar
  28. 28.
    R.C. MacCamy, A model for one-dimensional, nonlinear viscoelasticity, Quart. Appl. Math. 35 (1977/78), no. 1, 21–33.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    R. Marchand, T. McDevitt and R. Triggiani, An abstract semigroup approach to the third-order Moore-Gibson-Thompson partial differential equation arising in high-intensity ultrasound: structural decomposition, spectral analysis, exponential stability, Math. Methods Appl. Sci. 35 (2012), no. 15, 1896–1929.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    F.K. Moore and W.E. Gibson, Propagation of weak disturbances in a gas subject to relaxation effects, Journal of Aerospace Sciences and Technologies 27 (1960), 117–127.zbMATHCrossRefGoogle Scholar
  31. 31.
    L. Pandolfi, The controllability of the Gurtin-Pipkin equation: a cosine operator approach, Appl. Math. Optim. 52 (2005), no. 1, 143–165.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    L. Pandolfi, Distributed systems with persistent memory. Control and moment problems, SpringerBriefs in Electrical and Computer Engineering. SpringerBriefs in Control, Automation and Robotics, Springer, Cham, 2014. x+152 pp.Google Scholar
  33. 33.
    L. Pandolfi, Controllability for the heat equation with memory: a recent approach, Riv. Mat. Univ. Parma 7 (2016), no. 2, 259–277.MathSciNetzbMATHGoogle Scholar
  34. 34.
    L. Pandolfi, Controllability of isotropic viscoelastic bodies of Maxwell-Boltzmann type, ESAIM Control Optim. Calc. Var. 23 (2017), no. 4, 1649–1666.MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    L. Pandolfi, Controllability of a viscoelastic plate using one boundary control in displacement or bending, SIAM J. Control Optim. 55 (2017), no. 6, 4092–4111.MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    J. Prüss, Evolutionary Integral Equations and Applications, Monographs in Mathematics Vol. 87, Birkhäuser Verlag, Basel, 1993; also: [2012] reprint of the 1993 edition, Modern Birkhäuser Classics, Birkhüser/Springer Basel AG, Basel, 1993. xxvi+366 pp.Google Scholar
  37. 37.
    A.L. Skubacevskiǐ, Elliptic functional-differential equations and applications, Birkhäuser Verlag, Basel, 1997.Google Scholar
  38. 38.
    M. Sova, Cosine operator functions, Rozprawy Mat. 49 (1966), 47 pp.Google Scholar
  39. 39.
    D. Tataru, On the regularity of boundary traces for the wave equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 26 (1998), no. 1, 185–206.Google Scholar
  40. 40.
    P.A. Thompson, Compressible-fluid Dynamics, McGraw-Hill, New York, 1972.zbMATHCrossRefGoogle Scholar
  41. 41.
    R. Triggiani, Sharp regularity theory of second order hyperbolic equations with Neumann boundary control non-smooth in space, Evol. Equ. Control Theory 5 (2016), no. 4, 489–514.MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    J. Yan, Contrôlabilité exacte pour des systèmes à mémoire, Rev. Mat. Univ. Complut. Madrid 5 (1992), no. 2-3, 319–327.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità degli Studi di FirenzeFirenzeItaly
  2. 2.Dipartimento di Scienze Matematiche “Giuseppe Luigi Lagrange” (retired)Politecnico di TorinoTorinoItaly

Personalised recommendations